PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - May 2011

Return to Quiet Times front page

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY

Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to: Ask Barry

Get answers right now to your questions on tinnitus. Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.

This Month's Questions:

Any safe antidepressants when you have tinnitus?Hi Barry, Wondering if you know of any safe SSRI antidepressant/anxiety medication? I have been prescribed Venlafaxine and have seen some reports that it can cause or worsen tinnitus. Afraid to take it at this point. Your comments are always appreciated.

Thanks, Bill

Dear Bill, Personally, I am opposed to the use of all SSRI and SSNRI antidepressants. These are very dangerous drugs. Not only do they frequently cause or worsen tinnitus, but clinical studies also show that they actually reduce the amount of serotonin in the brain over time. This means they are extremely difficult to stop using. You might even say they are addicting. After using these drugs for a period of time, any attempt to stop taking them results in extreme depression.

Venlafaxine is also known by its brand name Effexor. I have seen reports that after using this medication for as short a time as one week, a person has to slowly reduce dosage. Cutting off dosage can result in devastating depression.

I would suggest you take a look at tryptophan, which increases serotonin, and Omega-3 oils, which also helps with depression, than SSRI drugs.

Articles on both tryptophan and Omega-3 can be found in our Tinnitus Library.

These will take time but are much safer and have no side effects. If you feel you need something for anxiety in a shorter time span than these natural products, I recommend a benzodiazepine anti-anxiety medication such as clonazepam (Klonopin), diazepam (Valium), or something similar. These are known to bind with GABA receptors in the brain and reduce tinnitus as well as act as calming agents. They have their own set of side effects and are addicting, so you need to be careful using them. They are quite effective in the short term.

Wishing you quiet times, Barry Keate


The Travails of Tinnitus

Dear Barry, I am 59 and have some hearing loss in both ears. I have had a mild case of tinnitus off and on for many years, which became constant about a year ago. This February, after a two and a half hour flight in a small plane returning home from Portland’s OSHU Tinnitus Clinic to Missoula I awoke the following morning with a big runny nose and very, very loud tinnitus. So loud, that it was very audible above the 75mph road noise from our car with studded snow tires. I could not sleep and also started to experience nausea. Taking a shower in a metal bath tub was the only relief.

Doctors at the Portland tinnitus clinic gave me an anti-anxiety drug, Lorazapam, and I could doze some on that. There a few strange times in February when the ringing dropped way down to almost zero and I bounced right back to my old self, only to have the loud ringing start again a few days later.

The month of March was also bad but the ringing seemed to be slightly less but there were almost no days of zero ringing. In early March I was finally able to see an ENT and he said I probably got a virus and it would be 3-6 months before I knew if it would resolve or if I was stuck with it for the rest of my life. I was running on about 3mg of Lorazapam a day along with 6 doses of Phenergan for the nausea. Especially frustrating was the fact that every time I fell asleep the ringing seemed to intensify and shoot straight up through my forehead and every morning I would start my day by trying to bring the noise level back down. The doctor at the Portland tinnitus clinic said that it is common for the ringing to ramp up during sleep and may be caused by the way the brain process information in the sub-conscience mode. Almost every day I thought I could not endure another.

I have been dealing with this new level of tinnitus for 71 days (since February 2). I have always taken a daily multi-vitamin with lots of B vitamins. For 2 months I have also been taking bioflavonoids and NAC (N-Acetyl Cysteine) along with zinc, magnesium and manganese. My biggest issue remaining seems to be preventing the volume increase during sleep.

What do you recommend? Also, I have found very little information on line about virus caused Tinnitus. Does the ENTs prognosis of 3-6 months seem typical? Please help, I do not want any more severe attacks.

Dale K. Missoula, MT

Dear Dale, I'm very sorry for your travails but I think there may be some good news here. First off, Phenergan has the potential to cause tinnitus. It does not always do so and the rate it causes tinnitus is under 2%. However, it is a possibility so you should be aware of it. You should also check the acid blockers you are now using to see if there is potential there. Even if there is potential, you don't necessarily have to discontinue using them. You should be aware so if your tinnitus increases in conjunction with new medications you can stop using them.

The fact that your tinnitus increases and decreases indicates there may be a degree of somatic tinnitus in play here. Somatic tinnitus occurs when signals from the body (somatic signals) cross-talk with auditory signals. The somatic signals then modulate the degree of tinnitus. Having worsened tinnitus upon waking is a very common experience in somatic tinnitus. The potential good news is the somatic signals can, in most cases, be identified and dealt with. Once those signals are suppressed, tinnitus should return to a lower level and remain there.

Wishing you quiet times, Barry Keate


Low Level Laser Treatment for Tinnitus

Dear Barry, As a hearing-loss induced tinnitus sufferer for some three years, I have read with interest your thoughtful and informative columns. In turn, and recognizing that no single treatment works universally, I thought you might be interested to know that one modality that is working for me is low level laser therapy (LLLT), having visited with Dr. Lutz Wilden in Germany. Interested patients can complete a one-page history and send it along with an audiogram for a no-cost review. My sole purpose in writing you is to be of some potential help to others - I see surprisingly little mention of this therapy. Considering also the large number of afflicted veterans, I am in contact with the ATA given their significant efforts in this area.

With kind regards, Richard A

Dear Richard, Thank you for your input and I will make sure to get this information to our readers.

I am aware of Dr. Wilden and LLLT treatment in Germany. We published an article about this in 2005. I have heard from several people who visited Dr. Wilden for treatment that they had success and reduced their tinnitus. Unfortunately, I have not heard of positive results from anyone who has had similar treatment in the US. I believe Dr. Wilden has a better treatment protocol than other centers.

Wishing you quiet times, Barry Keate